Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Systematic Reviews and Meta-analysis
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology

Translate this page into:
[gtranslate]

Case Report
2003:69:5;345-346
PMID: 17642935

Multiple cystic swellings of the scalp: A complication of intralesional steroid therapy

AK Lahiry
 Apollo Hospital, Vikrampuri Branch, Secunderabad, India

Correspondence Address:
A K Lahiry
1-20-23, Venkatapuram, Trimulghery, Secunderabad - 500 015
India
How to cite this article:
Lahiry A K. Multiple cystic swellings of the scalp: A complication of intralesional steroid therapy. Indian J Dermatol Venereol Leprol 2003;69:345-346
Copyright: (C)2003 Indian Journal of Dermatology, Venereology, and Leprology

Abstract

An unusual complication, multiple cystic swelling of scalp, arising due to intralesional steroid injections given for alopecia areata using a Dermajet is being reported.
Keywords: Scalp cyst, Dermajet, Foreign body granuloma

Introduction

High pressure jet therapy using a Dermajet delivers medications into the upper dermis without significant damage and generally without pain, except over the scalp and finger tips, by means of propulsion.[1],[2] It is used to inject steroids intralesionally in patients with alopecia areata, keloid, cystic acne or lichen planus.[3] A Dermajet must be meticulously cleaned after use to avoid blocking as well as introducing infections. If it is not well maintained, there is a risk of implanting nickel and rubber into the skin. Implantation dermoids can also occur.

Case report

A 36-year-old lady presented with multiple swellings over the scalp since three months. They had grown gradually to attain the present size. She gave a history of patchy hair loss over the scalp for 6 months for which 6-7 intralesional steroid injections had been given in one sitting using a Dermajet 2-3 months ago.

On examination, five hairless, skin-colored, cystic lesions of variable size were seen over the vertex of the scalp [Figure - 1]. There were no signs of inflammation and no bruit on auscultation.

A provisional diagnosis of implantation dermoid was made. Fine needle aspiration cytology showed a straw colored fluid. A smear made from the sediment of the fluid showed a few chronic inflammatory cells and a few epithelioid cells. The smallest cyst was excised; histopathology showed fragmented pieces of granulation tissue with occasional non-caseating granulomas. The granuloma showed epithelioid cells, fibroblasts, lymphocytes, plasma cells and foreign body giant cells. Intense chronic inflammatory cells and new vessel formation were seen. The epidermis showed hyperplastic changes. Thus the cystic swellings were caused by foreign body granulomatous reaction around repeated intralesional injections of the steroid.

Discussion

High pressure jet therapy is commonly used in dermatological practice. Complications of intralesional steroid injections include local atrophy, hypopigmentation, connective tissue damage and granuloma formation due to foreign body reaction.[1],[2] This case illustrates a rare complication of Dermajet therapy.

References
1.
Bleeker JJ. Intralesional triamcinolone acetonide using the Port-O-Jet and needle injections in localized dermatoses. Br J Dermatol 1974;91:97-101.
[Google Scholar]
2.
Moynahan EJ, Bowyer A. Development of jet injection and its application to intralesional therapy in dermatology. Br Med J 1965;25;5477:1541-3.
[Google Scholar]
3.
Dawber RPR, Wilkinson JD. Physical and surgical procedures. In: Rook A, Wilkinson DS, Ebling FJG, editors. Textbook of dermatology. 4th ed. Oxford: Blackwell Scientific Publication; 1986. p. 2575-607.
[Google Scholar]
Show Sections